Alert archive / Missouri / Flash Flood Warnings in 2018

Flash Flood Warning 25, NWS Springfield, MO

July 18, 2018Benton County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 18, 2018, 7:27 AM CDT for Benton County, Missouri. It was in force for 6 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2018, 7:27 AM CDT (12:27 UTC)
Expired
Jul 18, 2018, 1:30 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Benton County, MO

The radar

The Pleasant Hill radar (KEAX), 107 km from the middle of the area, began a volume at 12:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 7:30 AM CDTFLASH FLOOD4 Nne Fristoe, MOBENTON COUNTY DISPATCH REPORTED ROAD IS IMPASSABLE AT HIGHWAY 7 SOUTH AND TURKEY CREEK.
Jul 18, 8:14 AM CDTFLASH FLOODWarsaw, MONUMEROUS STREETS ARE FLOODED AND IMPASSABLE IN WARSAW, MO.
Jul 18, 9:46 AM CDTHEAVY RAIN 6.16Warsaw, MOMESONET STATION WRSM7, WARSAW.
Jul 18, 9:46 AM CDTHEAVY RAIN 6.16Warsaw, MOMESONET STATION WRSM7, WARSAW. THE DURATION OF THE HEAVY RAIN EVENT WAS 24 HOURS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 0.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 798 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
798 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
861 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

941 
WGUS53 KSGF 181227
FFWSGF
MOC015-181830-
/O.NEW.KSGF.FF.W.0025.180718T1227Z-180718T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
727 AM CDT WED JUL 18 2018

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Southern Benton County in central Missouri...

* Until 130 PM CDT Wednesday.

* At 724 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is imminent.

* Creeks, streams, and low water crossings will be especially
  susceptible to the dangers of flash flooding.
  Locations in the warning include...
  Truman State Park...              Warsaw...
  Knobby...                         Racket...
  Edmonson...                       Edwards...
  Lakeview Heights...               Hastain...
  Zora...                           Fristoe...
  Whitakerville...                  

This warning includes but is not limited to the following low water
crossings...
Route V at Deer Creek near Hastain...
and Route DD at Knobby Creek 6 miles northeast of Edwards.

Law enforcement reports water over highway 7 at Turkey Creek and 
street flooding was occurring in Warsaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3829 9308 3819 9308 3819 9307 3807 9306
      3807 9350 3820 9350 3820 9351 3837 9352
      3838 9351

$$

Raberding
1 follow-up statement
781 
WGUS73 KSGF 181349
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
849 AM CDT WED JUL 18 2018

MOC015-181830-
/O.CON.KSGF.FF.W.0025.000000T0000Z-180718T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Benton MO-
849 AM CDT WED JUL 18 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM CDT FOR
SOUTHERN BENTON COUNTY...

At 845 AM CDT, local law enforcement reported flash flooding in and 
around the Warsaw area. Numerous streets in Warsaw are flooded and 
impassable. Numerous low water crossings are flooded and impassable 
including State Highway 7 at Turkey Creek. Over 5 inches of rain has 
fallen in Warsaw in the last six hours. Rainfall rates will begin to 
decrease over the next few hours however an additional one to two 
inches is possible, especially south of Warsaw. 

Creeks, streams, and low water crossings will be especially
susceptible to the dangers of flash flooding.
Locations in the warning include...
Truman State Park...              Warsaw...
Knobby...                         Racket...
Edmonson...                       Edwards...
Lakeview Heights...               Hastain...
Zora...                           Fristoe...
Whitakerville...                  

This warning includes but is not limited to the following low water
crossings...
Route V at Deer Creek near Hastain...
and Route DD at Knobby Creek 6 miles northeast of Edwards.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3829 9308 3819 9308 3819 9307 3807 9306
      3807 9350 3820 9350 3820 9351 3837 9352
      3838 9351

$$

Burchfield

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 6:25 AM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 18, 6:25 AM CDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
625 AM CDT Wed Jul 18 2018

.SHORT TERM...(Today and tonight)
Issued at 235 AM CDT Wed Jul 18 2018

In the near term, will be monitoring for an increase in
shower/tstm coverage toward 5-6am along and northeast of a a
frontal boundary lifting northward into sw MO and far se KS. Some
of this development will occur ahead of the complex of storms now
over northern OK/southern KS while another area is expected to
fill in along the corridor from just n-e of the KC Metro
southeast into the Lake of the Ozarks Region and into south
central MO. The development will occur with increased low level
lift with a modest veering low level jet. MUCAPEs of 1000-1500
j/kg could support some small hail with stronger updrafts.

The convection, particularly over the eastern cwfa will linger
through the morning hours and weaken toward midday with persistent
cloud cover and weak instability and upper level support/lift.
However, better instability over the western cwfa should allow
additional scattered sfc based convection to develop this
afternoon along any boundaries left over from the morning
activity. Sfc temperatures getting back up into the upper 80s/near
90 with mlcapes of around 1500-2000 J/kg and 0-6km shear of
around 30 knots would support strong/severe storms with large hail
and damaging winds the main potential hazards. A lot of small
scale details have to play out to be too precise, but in general
the western cwfa west of MO Hwy 65 would have the better chances
for isolated stronger storms at least initially. Some of this
activity may drift east with time into the early evening before
weakening. Weak support aloft in terms of a lifting mechanism will
probably limit the overall coverage of the renewed convection.

A compact stronger upper low and shortwave will move through the
Dakotas and into the Corn Belt IA/northern MO by 12z/7am Thursday.
Some guidance brings the southern extent of some thunderstorms as
far south as our cwfa late tonight into early Thu.

.LONG TERM...(Thursday through Tuesday)
Issued at 301 AM CDT Wed Jul 18 2018

Thursday-Friday: The shortwave moving through early Thu should
move off to the east in short order and we will carry only modest
chances for rain through early afternoon over the eastern cwfa.
Progged temperatures over the western cwfa are well up into the
90s and wouldn't be surprised if a few counties may need a heat
advisory Thursday. With rising heights in the wake of the
shortwave, Friday will be the overall hottest day of the week with
some triple digit readings possible in the Joplin/Four-State
Region.

Weekend: A weak sfc trough will move through late Friday with
lower dew points/daytime humidity for the weekend. At or above
normal high temperatures are still expected, but it will be a
"drier heat". Given the drier air mass, it looks like the GFS MOS
guidance may be a little cool for highs this weekend. The blended
forecast in our database is a few degrees warmer as is the ECMWF.

Monday-Tuesday: The upper level low over will drift from the
Great Lakes to the OH Vly Region while another shortwave moves
through the northern Plains by Sunday/Monday. An upper level ridge
ahead of the next approaching shortwave should keep things dry
Monday. Guidance really starts to vary by Tuesday with the GFS
and GFS ensemble mean more aggressive in moving the shortwave
farther south into the Midwest and lower MO River Vly. The ops
ECMWF and Canadian hold the upper ridge over the southern U.S.
more firmly in place (drier). The model blend does have some low
tstms chances with the GFS's influence for Tuesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 625 AM CDT Wed Jul 18 2018

Scattered convection was found across the region this morning,
with the most concentrated area to the north and east of the TAF
sites. Expect this convection to wane later this morning, with
additional storms possible again later today and this evening.
Overall, ceilings will be in the VFR flight category with
localized IFR conditions likely within the storms. Have covered
the later periods with a prob30 group. There could be additional
storms towards the end of the TAF period but confidence not high
enough to include at this time.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Raberding
Hazardous weather outlook, Jul 18, 5:14 AM CDT, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
514 AM CDT Wed Jul 18 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191015-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
514 AM CDT Wed Jul 18 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Elevated lightning risk.
  Limited excessive heat risk.

DISCUSSION...

Thunderstorms are expected to develop this morning over parts of
the area. Stronger storms with small hail, frequent lightning and
pockets of heavy rain are expected this morning from the Truman
Lake and Lake of the Ozarks Region in central Missouri south to
the West Plains and Alton areas. Some flash flooding will be
possible where storm movement causes persistent heavy rainfall to
fall over the same areas. This area of storms will weaken by
early afternoon.

Additional scattered afternoon and early evening thunderstorms
will be possible where daytime heating occurs over parts of
southwest and west central Missouri. Isolated storms will have
the potential for damaging winds and large hail.

Heat index values in the upper 90s are expected over southeast
Kansas and far southwest Missouri this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorm chances will linger into early Thursday, mainly for
eastern counties in the outlook area. Isolated afternoon and
evening thunderstorms will be possible Friday.

Heat index values of 100 to 107 will be possible over southeast
Kansas into southwest Missouri Thursday and Friday afternoons.

.SPOTTER INFORMATION STATEMENT...

With only a limited or localized overall risk for severe storms
today and this evening, a general spotter activation will not be
needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:37 AM CDTAreal Flood AdvisorySGFBenton6 hr
Jul 18, 9:47 AM CDTAreal Flood AdvisorySGFCamden6 hr
Jul 18, 11:01 AM CDTFlash Flood WarningSGFCamden6 hr
Jul 18, 2:29 PM CDTHeat AdvisorySGFBarry, Barton, Benton, Cedar, Christian, Dade and 15 more29 hr
Jul 18, 6:11 PM CDTFlash Flood WarningSGFOregon6 hr

Nearby

Flash Flood Warnings in Missouri, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.